Flood, Marion
- When
- April 13, 7:45 AM CST to April 30, 11:00 PM CST
- Where
- Marion forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Rainfall in the upper Mississippi River Basin hastened the snowmelt in Minnesota and Iowa. Although the flood wave attenuated significantly by the time it reached the St.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Rainfall in the upper Mississippi River Basin hastened the snowmelt in Minnesota and Iowa. Although the flood wave attenuated significantly by the time it reached the St. Louis Hydrologic Service Area (HSA), the flooding was still significant. Hannibal, MO reached the 9th highest stage on record, hitting 23.3 feet (flood stage 16) on April 28. Despite the fact that the stages were fairly high, damage was limited. Only 4 businesses sit outside Hannibal's flood levee. The rest were bought out and removed after the flood of record in 1993. Most land flooded was either agricultural or land that was reverted back to natural floodplain after previous floods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 13, 3:00 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 AM CDT FRI APR 13 2001 TRANQUIL WX IN THE OFFING FOR TDA AS HI PRES CURRENTLY CNTRD OVR IA GRADUALLY SETTLES SEWD WITH WRN SXNS SEEING SE SFC FLOW DVLP THIS AFT. H85 SHWG SOME DECENT WAA/RISE IN TMPS THIS AFT AS SLY FLOW BCMS ESTABLISHED ABV THE PBL...BUT THIS WON'T BE REALIZED AS QUICKLY AT THE SFC. PRVS ZN PCKG TMP TRENDS TDA LK PRETTY GOOD AND ARE CLOSE TO THE SLIGHTLY COOLER FWC. ONE OF SVRL SHRTWVS IN THE FAST ZONAL FLOW WL BRING FRONT CURRENTLY OVR THE NRN HI PLNS THRU MOST OF THE FA TNGT. MDLS HV BACKED WAY OFF ON PCPN THREAT AND EITHER KP ANY LIFT TO THE NORTH OVR IA OR JUST SKIRTING THE NRN CWFA. I LIKE THE IDEA OF KPG A CHC OF -SHRA IN THE NORTH BUT GIVEN LATEST MDL TRENDS WL BACK OFF THE POPS ELSEWHERE. FNT COMING THRU TNGT WL STALL OUT ACRS SRN MO/NRN AR BY ERLY SAT AND THEN RETREAT SLIGHTLY NWD DURING THE DAY SAT AS LOW PRES DPNS ACRS THE SOPLNS RGN. MORE CRITICAL BNDRY...AT LEAST EARLY ON...WL BE MORE SRN ONE WHICH WL BE LCTD INVOF OF RED RVR. MDL GUID SUGGESTING THIS SHUD BE PRIMARY FOCUS FOR DP CNVCTN. QUESTION IS HOW QUICKLY TO INTRO PCPN CHCS. ETA IS MOST AGRESSIVE BRINGING PCPN INTO WRN SXNS ON SAT AFT. THIS APPEARS TO BE RESULTING FM RACING AN IMPULSE EWD AND VEERING THE LLJ TO SWLY MORE QUICKLY THAN THE OTR MDLS... HENCE GENERATING LRG SCALE LIFT AND PCPN FASTER ACRS THE CWFA. ATTM THINK ETA MAY BE A LTL QUICK...BELIEVING AS PRVSLY MENTIONED THAT BEST FOCUS WL RMN NR AND JUST NORTH OF THE RED RVR WITH SRN BNDRY...AND WITH LLJ MORE BACKED...FURTHER WEST IN KS AND FAR WRN MO ALG NRN 2ND BNDRY. PCPN SHUD THEN SPREAD ACRS ERN MO/WRN IL SPCLY SRN ZNS ON SAT NGT AND INTO SUN MRNG AS LRG SCALE LIFT INCRSS WITH OTR SHRTWV AND VEERING LLJ. PATTERN AND MDLS INDCTG SUF INSTABILITY TO INTRO THUNDER INTO THE PCKG. WL LV TIMING ALONE ON SUN...ALTHO FASTER AVN SUGGEST THE THREAT CUD BE CONFINED STRICTLY TO THE MRNG HRS. ONLY SLIGHT TWEEKS NEEDED TO THE EXTDD. COOL DOWN CURRENTLY FCST STILL ON TRACK AS ZONAL FLOW BUCKLES SHWG MAJOR AMPLFICATION EARLY IN THE WEEK WITH DP TROF IN THE EAST.[ .STL...NONE GLASS
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131630- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT FRI APR 13 2001 THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION WILL NOT BE REQUIRED. HIGH PRESSURE WILL DOMINATE THE REGION TODAY BRINGING STABLE CONDITIONS TO THE REGION. A WEAK COLD FRONT WILL MOVE THROUGH THE BI-6STATE AREA TONIGHT...BUT THIS WILL ONLY BRING A CHANCE OF SHOWERS TO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. GLASS
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244127, 5244129, 5244126, 5244130, 5244131, 5244128.